MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123152
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 01/27/2012
Type of Reportable Event Serious Injury
Event or Problem Description
''us legal'': it was reported that the plaintiff underwent a primary bhr surgery in his right hip on (b)(6) 2012 due to osteoarthritis.Immediate post-operative radiograph revealed a subluxation of the femoral head anteriorly due to the patient's dense neuromuscular block secondary to regional anesthetic.A close reduction was performed in the pacu to solve this adverse event.Postoperative radiograph revealed no fractures, dislocations and appropriately positioned components.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6.It was reported that following a primary right hip surgery, the patient had a subluxation of the femoral head from transfer off the operating room bed to the hospital bed and required a closed reduction in the post-anaesthesia care unit (pacu).As of today, the implanted devices, both of which were used in treatment, have been requested for this complaint but have not become available.A review of the historical complaints data for the femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Another similar complaint was identified to involve this batch and this failure will continue to be monitored.No other similar complaints have been identified for the part number and the reported failure mode in this timeframe.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.A non-conformance was identified for the casting paperwork for the femoral head.However, all supporting documents confirm that this was an acceptable product when released.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The immediate post-op subluxation happened as a result of movement of the patient during a patient transfer resulting in a closed reduction.Therefore, the subluxation and subsequent closed reduction are not associated with implant failure or mal performance of the implant.Based on the information provided, we can confirm this complaint.A probable root cause of the reported failure is the movement of the patient during the patient transfer.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
FEMORAL HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13758778
Report Number3005975929-2022-00054
Device Sequence Number12218944
Product Code NXT
UDI-Device Identifier03596010552433
UDI-Public03596010552433
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2016
Device Model Number74123152
Device Catalogue Number74123152
Device Lot Number11HW33910
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2019
Supplement Date Received by Manufacturer04/27/2022
Initial Report FDA Received Date03/14/2022
Supplement Report FDA Received Date04/27/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/30/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP HAP SIZE 52/58-11(B)(6)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown